Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 145, NWS Aberdeen, SD

August 6, 2004McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 6, 2004, 6:36 PM CDT for McPherson County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2004, 6:36 PM CDT (23:36 UTC)
Expired
Aug 6, 2004, 7:15 PM CDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County McPherson County, SD

The radar

The Aberdeen radar (KABR), 83 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 062336
SVRABR
SDC089-070015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 715 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HILLSVIEW...OR ABOUT 7 MILES SOUTHEAST OF
  EUREKA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL MCPHERSON COUNTY THROUGH 650 PM CDT

THIS IS A DANGEROUS STORM WITH THE POTENTIAL TO PRODUCE LARGE HAIL
AND DAMAGING WINDS. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4580 9953 4561 9968 4560 9936 4570 9901

$$
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:46 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 6, 2:46 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
246 PM CDT FRI AUG 6 2004

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
STRONG UPPER LEVEL WAVE IS MOVING THROUGH MAINLY NORTH DAKOTA THIS
AFTERNOON...WITH ALMOST ALL OF THE ACTIVITY REMAINING TO THE NORTH
OF THE AREA TODAY. A LINE OF THUNDERSTORMS CURRENTLY EXTENDS
SOUTHEAST FROM BIS/JMS AREA TO THE SD BORDER ALONG SOUTHERN END OF
MAIN UPPER VORT MAX. EXPECT THIS LINE TO REACH EASTERN ND THIS
EVENING...WITH SOME DEVELOPMENT POSSIBLE SOUTHWARD INTO NORTHEAST
SD. SOME SURFACE-BASED DEVELOPMENT IS POSSIBLE YET THIS AFTERNOON
AROUND ND/SD/MN TRIPLE POINT. THIS ACTIVITY WOULD DRIFT
EAST-SOUTHEASTWARD INTO THE CWA LATE THIS AFTERNOON. SPC HAS BEEN
MONITORING THIS AREA AS SEVERE STORMS WOULD BE POSSIBLE GIVEN 25-35
KTS OF DEEP LAYER SHEAR AND CAPES OF 1500 TO 2500 J/KG. IF THIS
ACTIVITY GETS UNDERWAY...IT HAS THE POTENTIAL TO REACH THE EAST
LATER IN THE EVENING AS WELL...DEPENDING ON EXACT TRACK. WILL GO
20-30 POPS ACROSS THE CWA THIS EVENING...DEPENDING ON LAST MINUTE
TRENDS.

AFTER TONIGHT...ALL EYES TURN TOWARD UPPER LOW CURRENTLY MOVING IN
OVER PAC NW. THIS LOW IS EXPECTED TO MOVE ALONG NORTHERN TIER
STATES...REACHING ND LATE SATURDAY NIGHT. SURFACE TROUGH IS EXPECT
TO REACH CENTRAL SD LATE SATURDAY AFTERNOON WITH WARM FRONT
EXTENDING TO THE EAST THROUGH SOUTHERN ND/NORTHERN SD. THUNDERSTORM
DEVELOPMENT IS EXPECTED MAINLY ALONG THE TROUGH WITH A COLD FRONT
QUICK TO FOLLOW SATURDAY EVENING...EVENTUALLY CATCHING UP TO THE
TROUGH. SEVERE STORMS WILL BE POSSIBLE WITH THIS SYSTEM AS CAPES
WILL RUN 1500 TO 3000 J/KG AND 0-6KM SHEAR OF 30-35 KTS. THE COOLER
AIR WILL THEN FILTER IN SATURDAY NIGHT...CONTINUING THROUGH MONDAY
NIGHT. EXPECT THICK LOW CLOUDS WITH POSSIBLE LIGHT RAIN SHOWERS FOR
SUNDAY NIGHT...VERY FALL-LIKE. DROPPED HIGHS ON MONDAY A BIT...INTO
THE UPPER 60S TO LOW 70S...BUT MAY BE OPTIMISTIC IF THE GFS HAS ITS
WAY. IT IS PROGGING 850 MB TEMPS OF +2 IN THE NORTHEAST CORNER OF
THE CWA...WHICH WOULD DROP THE HIGH ABOUT 10 DEGREES FROM CURRENT
FORECAST.

.LONG TERM...TUESDAY THROUGH FRIDAY.
MAIN FCST CHALLENGE IN THE EXTENDED STILL REMAINS TEMPS.

MODELS ARE STILL SHOWING BROAD CANADIAN CYCLONE DRIFTING EAST ACROSS
SRN CANADA...LOCATING OVER THE NRN GREAT LAKES TOWARD END OF PERIOD.
CWA REMAINS IN NW FLOW...WITH HEIGHT RECOVERY TAKING PLACE BY 00Z
THURSDAY. 85H TEMPS STILL BEGIN THE EXTENDED IN THE SINGLE DIGITS
BELOW 5 DEG C...THEN MODERATE SOMEWHAT INTO THE LOW TO MID TEENS BY
THE END OF THE FCST PERIOD.

OF ONE MINOR CONCERN IS THAT THE 06Z GFS AND NOW 12Z GFS SHOW A COLD
FRONT SLIPPING THROUGH THE REGION WED AFTN...WITH MINOR TROFS AT 85H
AND 7H ALSO MOVING THROUGH CWA. GFS SHOWS A DECENT INCR IN 7H RH
ASSOC WITH FEATURE...AND ALSO PAINTS SOME LIGHT QPF ACROSS NERN PART
OF STATE. HOWEVER...THIS FEATURE NOT SEEN ON THE CANADIAN...SO WILL
DISCOUNT FOR NOW AND LEAVE THINGS DRY.

TEMP WISE...CONT TO FOLLOW TREND OF ENSEMBLE GUIDANCE...WHICH IS
COOLER FOR THE FIRST PART...TUE AND WED...WITH A STRONGER WARMUP FOR
THURSDAY AND FRIDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/HINTZ
Hazardous weather outlook, Aug 6, 5:16 AM CDT, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
516 AM CDT FRI AUG 6 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-071015-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
516 AM CDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT BUT ARE NOT EXPECTED TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:35 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson40 min
Aug 6, 6:39 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully51 min
Aug 6, 6:55 PM CDTSevere Thunderstorm WarningABREdmunds50 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.